Alert archive / Kentucky / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 20, 2016, 8:21 PM EDT for Boyd County, Carter County, Greenup County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 8:21 PM EDT (00:21 UTC)
- Expired
- Aug 20, 2016, 9:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
377
WWUS81 KRLX 210021
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT SAT AUG 20 2016
KYZ101>103-210100-
BOYD-CARTER-GREENUP-
821 PM EDT SAT AUG 20 2016
...AN AREA OF HEAVY SHOWERS WILL AFFECT GREENUP...CENTRAL CARTER AND
BOYD COUNTIES...
AT 818 PM EDT...RADAR INDICATED SHOWERS...WITH MAYBE A RUMBLE OF
THUNDER...WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH SHORE TO
NEAR GRAYSON. MOVEMENT WAS NORTHEAST AT 15 MPH.
RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES WILL FALL FROM
THESE SHOWERS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...IRONTON...GRAYSON...COAL GROVE...CANNONSBURG...
CARTER CAVES STATE PARK...KENOVA...CATLETTSBURG...GREENUP...RUSH...
LOAD...GESLING...PRINCESS...GREENBO LAKE...OLDTOWN...LETITIA...
COALTON...NAPLES...FRANKLIN FURNACE AND FLATWOODS.
THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 161 AND
191.
LAT...LON 3856 8310 3859 8307 3863 8307 3864 8305
3866 8305 3868 8303 3873 8303 3872 8298
3876 8289 3873 8287 3869 8288 3858 8284
3856 8279 3856 8273 3854 8270 3846 8260
3834 8259 3823 8310 3824 8313 3824 8314
TIME...MOT...LOC 0018Z 237DEG 14KT 3871 8294 3833 8303
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:35 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 20, 7:35 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Charleston WV 735 PM EDT SAT AUG 20 2016 .SYNOPSIS... Cold front tonight into Sunday. Cool high pressure then takes hold for the early and middle part of next week. Next cold front approaches next weekend. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... As of 630 PM Saturday... Updated chances of precipitation to increase pops ahead of a line of showers moving into ne WV this evening. As of 155 PM Saturday... Last day of the humid airmass for a while. Cold front...moving at a decent pace...now east of the Mississippi River and pushing east. General model agreement brings the front into the middle Ohio Valley in the 06Z tonight time frame. After airmass convection wanes this evening...expecting overall cloud cover increases ahead of the front...with more showers and a few storms developing. Models are hinting at a couple different bands of convection as the front moves in...but nothing expected on the severe side for now in the SPC general thunder outlook. New Canadian airmass advecting in to the CWA will provide lower dewpoints and temperatures to be seen Sunday and into the short term. The dewpoint decreases may be on the slow side...but should be falling during the afternoon and evening. && .SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY NIGHT/... As of 250 PM Saturday... By Sunday night, the cold front will be far east and south of the area. Behind this front, a sfc high pressure with center over the central plains extends east into southeast OH and into WV. Drier air moves in with the high pressure. Expect mainly clear skies and moderate temperatures. Initially, it will be cooler Monday, but temperatures will rise once again Thursday and Friday under deep south to southwest flow. Another cold front crosses on Friday. Used a combination of bias corrected SREF and the super blend for temperatures through the period. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 300 PM Saturday... Wednesday will be dry. However, a cold front will approach by Friday. Convection is expected over the warm sector Thursday due to diurnal heating and some forcing. Went closer to the GFS with the onset of PCPN starting Thursday with slight chance for showers and storms, and chance PoPs Friday and Saturday next week. Good chances for showers and storms along the cold front Friday. Followed WPC for temperatures through the period. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... As of 735 PM Saturday... Several bands of showers will cause restrictions overnight ahead of a strong cold front. Winds in advance of the cold front will prevent fog from forming at most locations. The cold front will push through Sunday morning...causing some more restrictions. Conditions will quickly improve behind the front...becoming VFR. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: High...except in timing of showers after the first several hours. ALTERNATE SCENARIOS: Timing of restrictions with showers and thunderstorms could vary in timing and intensity later tonight and Sunday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H L L L HTS CONSISTENCY H H H H H H H H M M M M BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H M M M M L PKB CONSISTENCY H H H H H H H H M M M L CKB CONSISTENCY H H H H H H H H H H M L AFTER 00Z MONDAY... Fog possible most mornings early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/26 NEAR TERM...RPY SHORT TERM...ARJ LONG TERM...ARJ AVIATION...RPY/26
Hazardous weather outlook, Aug 20, 3:02 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 302 AM EDT SAT AUG 20 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210715- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 302 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 20, 6:25 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG POCA 38.47N 81.81W
08/20/2016 PUTNAM WV EMERGENCY MNGR
TREE FELL DOWN ON A HOUSE AND ALSO KNOCKED DOWN POWER
LINES.
&&
EVENT NUMBER RLX1601301
ARBSpecial weather statement, Aug 20, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT SAT AUG 20 2016
KYZ101>103-210100-
BOYD-CARTER-GREENUP-
821 PM EDT SAT AUG 20 2016
...AN AREA OF HEAVY SHOWERS WILL AFFECT GREENUP...CENTRAL CARTER AND
BOYD COUNTIES...
AT 818 PM EDT...RADAR INDICATED SHOWERS...WITH MAYBE A RUMBLE OF
THUNDER...WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH SHORE TO
NEAR GRAYSON. MOVEMENT WAS NORTHEAST AT 15 MPH.
RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES WILL FALL FROM
THESE SHOWERS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...IRONTON...GRAYSON...COAL GROVE...CANNONSBURG...
CARTER CAVES STATE PARK...KENOVA...CATLETTSBURG...GREENUP...RUSH...
LOAD...GESLING...PRINCESS...GREENBO LAKE...OLDTOWN...LETITIA...
COALTON...NAPLES...FRANKLIN FURNACE AND FLATWOODS.
THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 161 AND
191.
LAT...LON 3856 8310 3859 8307 3863 8307 3864 8305
3866 8305 3868 8303 3873 8303 3872 8298
3876 8289 3873 8287 3869 8288 3858 8284
3856 8279 3856 8273 3854 8270 3846 8260
3834 8259 3823 8310 3824 8313 3824 8314
TIME...MOT...LOC 0018Z 237DEG 14KT 3871 8294 3833 8303
16Nearby
Special Weather Statements in Kentucky, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.